Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Crohn's and HIV
May 18, 2003

Doctor -

I have Crohn's (terminal ileum). I was diagnosed in August 2002 with HIV, and my doctor and I believe that I was in the acute period at the time (I had received a negative result in September 2001).

Although my initial, pre-treatment viral load was very low, so too were my CD4s. If memory serves, my initial vl was approximately 3,300, and my initial CD4 count was 186.

We retested, just to see if the CD4 count was a fluke. The re-test came back only slightly higher.

In September 2002, I began taking Combivir/Sustiva. My viral load - which was already low - fell to undetectable on the ultrasensitive test (<50) within a matter of months. However, my CD4 count stubbornly remained at or below 200 (indeed, we started Bactrim, as a precaution, during the winter). My CD4 percentage was 14 at one point.

In March, we were delighted to see that my absolute count had climbed to 228, my percentage had climbed to 22, and I remained undectable on the ultrasensitive test. We discontinued the Bactrim in March.

I went in a bit earlier this time around (begining of May), because I am going on vacation with my partner of 9 years next week, and wanted to have a recent set of bloodwork under my belt, just in case, before leaving. Although I remain undectable, my absolute CD4 fell to 192, and my percentage fell to 20.

My doctor assures me that this is within the tolerance levels of the labs, and that I should go on vacation and not worry. He also doesn't think that re-starting the Bactrim is necessary, and we both have speculated that the Crohn's may be artificially suppressing the peripheral CD4 count (with localized inflammation in the digestive tract pulling the CD4's there).

I have not missed a single dose of my meds, and plan to stay 100 adherent. My partner, who is negative, is fantastic, and I really want to stick around for the cure. My philosophy is that all I have to do is hang in there as newer and better treatments become available, and that I may just be lucky enough to be on the correct side of the new treatment wave.

I remember reading, several years ago, about some French research regarding Crohn's patients who went into remission for a while after being diagnosed with HIV. I can understand how the two processes might cancel each other out for a while, and/or achieve some kind of balance.

Are you aware of any recent research regarding auto-immune disorders like Crohn's and HIV? Would you be willing to hazard an opinion or speculation about how the Crohn's might be keeping my CD4s so low? Any other insights?

My CBC and liver panels are fine, and I am a highly-motiviated patient who will follow through on advice. I have a great deal of confidence in my doc, and a great relationship with him. But I would value your input as well.

Thank you, in advance, for any assistance you might give and/or research you might point out.

Response from Dr. Holodniy

There is a lot of anecdotal case reports in the literature regarding the relationship between HIV infection and crohns disease. Crohns disease, which is inflammatory, is thought to have origins as either some infectious disease process, or an autoimmune phenomenon. Observations have indeed been made that people with AIDS (low CD4 counts) have less crohns flares than those with higher CD4 counts. On the other side, I could make the argument that HIV infection stimulates CD4 activation, which could make crohns worse, but that HIV treatment by decreasing HIV viral load, will decrease the amount of activated CD4 cells and hence the capacity to activate crohns disease. It is hard to tease out the question about absolute CD4 number and presence of crohns, and whether a flare increases or decreases CD4 count. You didn't indicate whether you were taking any steroids or other immunomodulating agents for the crohns, which could certainly affect CD4 count and HIV infection. I agree with your doctor, have a great vacation.



Previous
A follow-up question, please?
Next
CD4 Count & Interlukin-2

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement